Alabama, 2016Hail and Damaging Winds in Alabama, June 3, 2016
June 3, 2016 · NWS HUN · 5 events in 2 counties and zones
Isolated to scattered thunderstorms produced strong and damaging winds in a few locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms produced strong and damaging winds in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 3, 9:49 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 3, 9:49 AM CST, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1049 AM CDT FRI JUN 3 2016
.UPDATE...
Morning Update.
&&
.DISCUSSION...
Temperatures across the Tennessee Valley have already warmed into the
lower 80s in many locations, with a few spots approaching 85F at this
hour. A couple of thunderstorms have developed already this morning
and are meandering north/northeastward. Skies are generally clear
south of the TN River and are partly/mostly cloudy north of it,
depending on the proximity to the widely scattered convection.
Upstream (to our south), CU are developing rapidly, with a few more
echoes popping up on regional radars across portions of central
MS/AL. This trend will continue through the day, with scattered
showers and storms expected through the aftn/early evening.
There is a stalled cold front to our NW, and a developing sfc low over
E TX. While the bulk of the convection will be confined to areas to
our west (associated with these features), hi-res models do show
diurnally-driven showers/storms popping up through the remainder of
the day. The main threats with this activity will be gusty winds,
heavy rainfall, frequent lightning, and perhaps some small hail (no
widespread severe weather is anticipated).
For the morning update: have made minor adjustments to sky,pop, and
qpf grids for the rest of today. This was mainly to handle current
observational trends, but slight tweaks were needed for the afternoon
for expected activity later today.
Will freshen wording in the zones and send them shortly.
12
&&
.AVIATION...
(Issued 627 AM CDT FRI JUN 3 2016)
For 12Z TAFs:
MVFR fog will continue to impact the KMSL terminal through the next
couple of hours, and should dissipate by 14Z. Otherwise, VFR
conditions will prevail at the KMSL and KHSV terminals through much
of the period. Afternoon thunderstorms will be possible again today,
however due to the low areal coverage of storms have opted to
only include VCTS in the TAFs for now. Confidence is too low to add
prevailing. Any activity that does develop will likely be quick
moving and diminish after sunset.
73
&&
.PREV DISCUSSION...
(Issued 627 AM CDT FRI JUN 3 2016)
(Issued 301 AM CDT FRI JUN 3 2016)
While patchy fog dissipates, the central TN boundary will likely be
the focus for showers and thunderstorms today while a weak vort max
crosses north MS/W TN later this afternoon. As a result of the
trajectory of the vort max, have retained the gradient of highest
coverage over NW AL with higher chance pops over that area. Analysis
of forecast soundings and plan view depiction of instability and wind
shear show a moderately diurnally unstable environment with weak
shear mainly at its highest during the afternoon. As a result,
anticipating isolated to scattered thunderstorm development mainly in
the afternoon and possibly into the evening (depending on convective
outflow boundary development). Some deep convective updrafts are
possible with gusty winds and frequent lightning the primary impacts
from these storms. Small hail is a possibility but sustained updrafts
into the hail growth zone (13-24kft) appear limited given the
environment. Cloud cover will also be a factor in how much INSOLATION
occurs which would also impact instability forecast.
Despite the cloud cover, daytime highs in the upper 80s look
reasonable, and even made slight adjustments to raise the temperature
forecast given the possibility of fewer thunderstorms. As any
remaining thunderstorms diminish overnight, some breaks in cloud
cover may result in patchy fog formation with the low dewpoint
depressions and moist topsoils (where rain occurs). Then,
temperatures will likely drop off into low 70s.
Meanwhile, a mid-level shortwave trough moving within the polar jet
stream across the upper Midwest will wobble southeast and begin
pushing a cP air mass southeastward. Due to the convergence along the
front and PVA aloft, anticipating shower and thunderstorm development
along the mid MS river valley on Friday night into early Saturday
morning. As the front slowly moves east on Saturday morning, more
widespread showers and thunderstorms should develop in the warm
sector with wind shear increasing somewhat as the polar jet shifts
south. This increase in wind shear in combination with moderately
unstable environment will mean more widespread and possibly stronger
thunderstorm updrafts. The timing for development/movement of storms
across NW AL looks to be late morning into the early afternoon with
gradual overspreading across the entire TN valley during the
afternoon and evening. Though below severe thresholds, could still
see gusty winds up to 50 MPH, small hail, and heavy rainfall. One
challenge within the mesoscale environment and potential for vort
maxes ejecting off TX upper low as it moves south is the possibility
that a couple of rounds of storms may occur. One episode could occur
in the late morning into early afternoon while an additional episode
occurs just ahead of the front in the late evening/overnight. The
slow moving cold front will then provide the focus for storms during
the overnight on Saturday night into Sunday.
Showers and storms may continue across parts of Northeast AL well
into Sunday afternoon before finally diminishing on Sunday night.
With the accompanying cloud cover and storm activity, the potential
exists for Sunday to be the coolest day with daytime highs in the low
80s.
Then, the mid-level shortwave trough that pushed the cold front
southeast will continue rotating across the New England states as it
merges with an additional shortwave trough deepening into a longwave
trough across the eastern half of the country. Meanwhile amplified
ridging is expected to dominate the western half of the country. This
anomalously deep trough (for this time of year) will provide 'cool',
dry weather from Monday through at least Thursday. The 'cool' weather
will be the most noticeable with overnight lows and lower dewpoints.
Daytime highs look to be in the low to mid 80s while overnight lows
drop into the low 60s (about a 5-10 degree difference compared to
this weekend). A slight warm-up is expected late in the extended as
the surface high pressure system will likely begin to shift east and
mean ridging in the upper level flow begins to setup.
SL.77
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 3, 2:33 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 AM CDT FRI JUN 3 2016
ALZ001>010-016-TNZ076-096-097-032345-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
333 AM CDT FRI JUN 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...GENERALLY
DURING THE AFTERNOON. GUSTY WINDS AND FREQUENT LIGHTNING ARE THE
PRIMARY IMPACTS WITH ANY STORM THAT DEVELOPS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM CHANCES INCREASE ON SATURDAY...WITH SCATTERED TO
NUMEROUS THUNDERSTORMS EXPECTED SATURDAY AND SUNDAY...AS A COLD FRONT
PUSHES ACROSS THE AREA. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS
UP TO 50 MPH AND LOCALLY HEAVY RAINFALL...BUT SEVERE WEATHER IS NOT
EXPECTED AT THIS POINT.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Morgan
- When
- June 3, 11:25 AM CST to 11:28 AM CST
- Where
- Morgan County, 1.02 mi NNE of Oakworth
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.584, -86.974
A tree was knocked down near the intersection of 11th Street and 11th Avenue in Decatur.
Thunderstorm Wind, Lauderdale
- When
- June 3, 5:54 PM CST to 5:57 PM CST
- Where
- Lauderdale County, 0.87 mi NE of Anderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.930, -87.261
A few trees and powerlines were knocked down along Highway 207 and County Road 93 in Anderson. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- June 3, 6:00 PM CST to 6:03 PM CST
- Where
- Lauderdale County, 0.48 mi E of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -88.061
Two trees were knocked down along CR 14 in Waterloo.
Thunderstorm Wind, Lauderdale
- When
- June 3, 6:12 PM CST to 6:15 PM CST
- Where
- Lauderdale County, 3.75 mi N of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.974, -88.076
A few trees and powerlines were knocked down near 2390 CR 14 north of Waterloo. Time estimated by radar.
Hail, Lauderdale
- When
- June 3, 8:06 PM CST to 8:09 PM CST
- Where
- Lauderdale County, 0.73 mi WNW of Green Hill
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 34.973, -87.512
Nickel sized hail was reported in Green Hill. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 3 to 8, 201610 deaths · 1 event
- Flash Flooding in Texas, June 3 to 4, 20161 death · 7 events
- Excessive Heat in Arizona, June 3 to 6, 201614 injured · 7 events
- Flash Flooding in Tennessee, June 3, 2016$1.5 million · 2 events
- Hail and Damaging Wind in Kansas, June 3, 2016$590,000 · 1.75 in hail · 8 events
- Tornado in Minnesota, June 3, 2016$500,000 · EF0 · 3 events
- Flash Flooding in Pennsylvania, June 3, 2016$310,000 · 3 events
- Flood and Heavy Rain in Virginia, June 3 to 4, 20169 events
- Damaging Winds in Wisconsin, June 3, 2016$13,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 3, 20160.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, June 3, 20161.5 in hail · 5 events
- Hail and Damaging Winds in Iowa, June 3, 2016$10,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638802, 638804, 638805, 638806, 638808.